Zoledronic Acid-Associated Fanconi Syndrome in Patients with Cancer: A Report of 4 Cases.

Citation:

Ignacio Portales-Castillo, David B Mount, Sagar Nigwekar, Elaine W Yu, Helmut Rennke, and Shruti Gupta. 2022. “Zoledronic Acid-Associated Fanconi Syndrome in Patients with Cancer: A Report of 4 Cases.” Am J Kidney Dis. Copy at https://tinyurl.com/ycxl3fk7

Abstract:

Zoledronic acid (ZA) is an anti-resorptive agent typically used for fracture prevention in post-menopausal osteoporosis, malignancy-associated metastatic bone lesions, and as a treatment for hypercalcemia. ZA is excreted almost entirely by the kidney; as a result, a reduction in renal clearance can lead to its accumulation and potential renal toxicity. Although uncommon, AKI from intravenous bisphosphonates has been described, with different patterns including tubulointerstitial nephritis, acute tubular necrosis, as well as focal segmental glomerulosclerosis. Here we present 4 patients with an underlying malignancy who each developed evidence of generalized proximal tubular dysfunction, also known as Fanconi syndrome, approximately 1 week after receiving treatment with ZA. On presentation, all patients had acute kidney injury (AKI), low serum bicarbonate levels, abnormal urinary acidification, hypophosphatemia, hypokalemia, and increased urine amino acid excretion or renal glycosuria. Based on the temporal association between ZA infusion and the development of these electrolyte abnormalities, each case is highly suggestive of ZA-associated Fanconi syndrome. Due to the severity of presentation, all required discontinuation of ZA and ongoing electrolyte repletion. Nephrologists and oncologists should be aware of this complication and consider ZA as a possible trigger of new-onset Fanconi syndrome.